Three Things That Can Be Determined During Eye Exams In An Emergency And Why They're Important

Eye exams in emergency situations can tell the EMTs and the emergency room doctors and staff several things about you right away. If they do not perform quick eye tests, they may miss something very important about your medical health, which can be detected with a quick eye exam. Here are three things that can be determined by emergency personnel simply by quickly examining your eyes and why these determinations are so important.

Head Trauma

When you have internal bleeding on your brain, or you have some substantial head trauma, one or both of your pupils will dilate and remain dilated even when lights are flashed into your eyes. The EMTs may perform this quick eye test when they find you on the road or sprawled out somewhere. They want to be sure that they are not dealing with a very serious situation that could cost you your life. 

Diabetes

If you do not wear a medical alert bracelet or pendant, or you are not wearing it when you are found unconscious, the emergency staff would not know that you have diabetes. However, if they check your retinas quickly, they may spot some signs of diabetic optic nerve damage and can then perform a blood glucose test to verify if you have diabetes. Then they can give you insulin or sugar water to help you come out of your unconscious state. 

Drug Use and Drug Overdose

Drug use, whether it is opiates, pain killers, meth, cocaine or even alcohol, all affect how your pupils dilate or refuse to respond to light. (This is why a police officer will shine a flashlight in your eyes when he or she pulls you over at night. He or she wants to check the pupils' response to see if you are driving under the influence.) If you are found semi-conscious or unconscious at the scene of an accident, the EMTs will be checking your pupils to see if there is a possible drug in your system. If they do not smell alcohol on your breath, and they determine that you do have some sort of pharmaceutical substance in your system, then they will use medicines like Narcan to reverse the effects of the suspected drugs in your system.

If it is clear that you are suffering from a drug overdose, your eyes will also reveal this. A glassy stare, a sleepy fogged look or general inability to follow an object with one's eyes are usually signs accompanying a drug overdose. The emergency personnel will treat you like a drug overdose patient in an attempt to save your life.

For more information about eye exams, contact Wheatlyn Eyecare or a similar location.

Share